Persook
Health · 18 October 2026 · sciencedaily.com

Ozempic and Wegovy Linked to Rare Risk of Sudden Vision Loss, Study Finds

A Rutgers University study in the Annals of Internal Medicine found GLP-1 drugs including Ozempic and Wegovy are associated with a slightly elevated risk of ischemic optic neuropathy, a rare condition that can permanently damage vision.

A large study led by researchers at Rutgers University, published in the Annals of Internal Medicine, found that people taking semaglutide-based medications — including the diabetes drug Ozempic and the weight-loss drug Wegovy — face a slightly elevated risk of developing ischemic optic neuropathy (ION), a rare condition in which reduced blood flow to the optic nerve can cause sudden, potentially permanent vision loss. Analysing health data from US adults aged 18 to 65 with Type 2 diabetes, the researchers estimated approximately three to four additional ION cases per 10,000 patients treated with GLP-1 drugs over 18 months, compared with patients on other diabetes medications. The risk was higher in men and in adults aged 50 to 65. The study also examined tirzepatide drugs (Mounjaro and Zepbound). In most cases ION affects one eye partially; roughly one third of patients experience some recovery within six months, but permanent impairment typically remains. Lead researcher Chintan Dave said the condition is clinically important because it can involve sudden vision loss. The researchers stressed that the absolute risk remains very low, that their findings do not establish direct causation — other underlying health factors common among GLP-1 drug users may explain the association — and called for continued monitoring by prescribers and patients.

Watch the full story Read the original

More from this edition